Winter Weather, Carbon
- When
- March 1, 2:00 PM EST to March 2, 11:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A weak low pressure system that developed in the Gulf of Mexico and a high pressure system over nearby New England and Canada combined to produce a wintry mix of precipitation across the Poconos. Precipitation started as a freezing rain and light snow mixture during the afternoon of the 1st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A weak low pressure system that developed in the Gulf of Mexico and a high pressure system over nearby New England and Canada combined to produce a wintry mix of precipitation across the Poconos. Precipitation started as a freezing rain and light snow mixture during the afternoon of the 1st. It ended during the evening of the 1st, but started again as light freezing rain during the pre-dawn on the 2nd. Temperatures rose through the morning and precipitation changed to plain rain by late in the morning on the 2nd. Both the snowfall (less than one inch) and freezing rain (less than one-tenth of an inch) accumulations were light, but made for very hazardous driving conditions on untreated roads. About a dozen accidents were reported in Monroe County during the evening rush on the 1st. Five of them were reported at the juncture of Interstates 80 and 380 in Jackson Township. The low pressure system responsible for the precipitation developed in the Gulf of Mexico on the 1st. Moisture pushed over its warm front arrived that afternoon. A high pressure system over nearby New England left enough cold air in place near the surface for precipitation to begin as either snow or freezing rain. The low quickly moved off the North Carolina coast on the morning of the 2nd. The high pressure system by then was offshore and this permitted warmer air to move in near the surface from the southeast changing the freezing rain to plain rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 1, 10:50 AM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1050 AM EST SAT MAR 1 2003 UPDATED THE ZONES TO BRING THE CHC OF PCPN FORWARD MAINLY NRN ZONES...AS A WEAK WRMFTN-ISH BAND OF -SN WORKS ITS WAY NNE. OTHERWISE HAD TO CLEAN UP SOME WORDING TNGT AND RECONFIGURE PCPN THAT WAS IN FOR WED BACK TO TUE NITE. SOME MINOR TEMP TWEAKS FOR THIS AFTN...MAINLY TO INCRS RANGE SOME ZONES A BIT. PREV AFD IS BLO... ****************************************************************** NO HEADLINES THIS FCST OVER THE LAND. SOME LIGHT SNOW WILL MOVE EAST FROM THE MIDWEST AND MAY MAKE IT OVER THE NRN ZONES LATE THIS AFTN AS MODELS SHOW AN AREA OF POSITIVE VV/S MOVING IN. JUST TO THE SOUTH...THERE COULD BE LIGHT RAIN OR LIGHT SNOW. THE REASON FOR THE MENTION OF LIGHT RAIN...TEMPS WILL BE IN THE MID TO UPPER 30S ALLOWING SOME MELTING. EVEN SO...AMOUNTS IF THEY OCCUR WILL BE LIGHT. TNGT...STILL LIGHT PCPN EARLY. TEMPS STAY STEADY OVERNIGHT AND THEN BEGIN TO RISE TOWARD MRNG WITH THE WAA. GFS IS WETTER THAN THE ETA AND IS THE MODEL OF CHOICE FOR THE PCPN FCST AS THE UPPER AIR DYNAMICS AND OVERRUNNING SUPPORT MORE PCPN THAN THE ETA SPITS OUT. FOR SUN...STEADY RAIN WHICH SHOULD COME TO AN END DURING THE AFTN. THE AVN STAYS TOO WARM TO SUPPORT SNOW EVEN AS PCPN ENDS. PER FLOOD POTENTIAL...RAINFALL AMOUNTS SHOULD AVG 1/2 INCH WITH SOME AREAS GETTING AN INCH. BY ITSELF...THIS WOULD BE MARGINAL FOR FLOODING. HOWEVER...WITH SNOW MELT EXPECTED...SOME STREAMS MAY GO OVER THEIR BANKS...ESPECIALLY SINCE STREAM LEVELS REMAIN HIGH. I WILL ISSUE AN SPS REGARDING PSBL FLOODING. ADDITIONALLY...SOME FOG MAY DVLP DUE TO THE HIGHER DEWPTS MOVING OVER THE COLDER OCEAN AND SNOW COVER LATE TNGT AND SUN. STEADY RAIN AND A SMALLER SNOWPACK SHOULD HELP KEEP THE FOG FROM GETTING TOO DENSE. HOPEFULLY IT WONT BE AS BAD AS IN FEB WHEN THE NJ TPKE WAS CLOSED DUE TO FOG. ALSO...MANY SOUTHERN AREAS WILL PROBABLY LOSE MOST OF THEIR CURRENT SNOW COVER. BITTER COLD AIR WITH ANOTHER ARCTIC AIRMASS RETURNS SUN NIGHT AND MONDAY. FCSTID = 9 MPO 31 30 35 16 / 40 70 90 10 ABE 36 33 39 18 / 40 80 90 10 RDG 37 36 41 20 / 40 80 90 10 PHL 40 38 47 25 / 20 80 90 10 12N 33 32 36 16 / 40 70 90 10 SMQ 38 36 42 24 / 30 80 90 10 TTN 39 35 44 25 / 20 80 90 10 MIV 40 38 48 29 / 20 80 90 10 ACY 39 38 47 31 / 20 80 90 10 ILG 40 38 47 24 / 20 80 90 10 DOV 40 39 53 30 / 20 90 90 10 GED 40 39 53 29 / 20 90 90 10 ESN 40 39 50 29 / 20 90 90 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA FOR SEAS ALONG THE COAST. RNS /
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 312 AM EST SAT MAR 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME LIGHT SNOW IS POSSIBLE OVER NORTHWEST NEW JERSEY AND OVER THE POCONOS LATE TODAY AND INTO TONIGHT. SNOWFALL AMOUNTS SHOULD BE LIGHT AND GENERALLY BE LESS THAN 2 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RAIN IS EXPECTED SUNDAY...BUT SHOULD ONLY BE 1/2 TO ONE INCH. DEPENDING ON HOW FAST THE SNOW MELTS...RUNOFF WILL CAUSE RISES ON AREA STREAMS AND SOME SMALLER STREAMS COULD APPROACH FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353734, 5353735.